Hello, I am looking for someone to write an essay on Poloypharmacy in the elderly. It needs to be at least 1000 words.
Polypharmacy means “many drugs” or the use of more medication than is clinically indicated or warranted (Fulton 2005). It is a problem with significant concern because. it leads to more adverse drug reactions and decreased adherence to drug regimens. The patient may have poor quality of life, high rate of symptomatology and unwarranted drug expenses. Polypharmacy is more of a concern in the elderly because, illness is more common in the elderly and hence the number of prescribed drugs also is more. Although elderly people (>.65 years of age) form only about 12 % of population, they represent about 33% of prescription drug and 40% of over-the-counter drug consumers (“Polypharmacy in the elderly”). Also, the pharmacokinetics of the aged is so different that the effects of the drugs are more.
The important age-related changes that affect the pharmacokinetics of the aged are, decrease in lean body mass and total body weight, increased percentage of body fat, decreased protein binding of drugs, increase in volume of distribution for lipophilic drugs that penetrate the central nervous system, decline in the metabolic capacity of the liver, decreased liver mass and hepatic blood flow, decreased renal blood flow and glomerular filtration rate. There may also be changes in the receptor numbers, affinity, and post receptor cellular effects (Laird, “Polypharmacy in the elderly”). Along with these, the changes in the homeostatic mechanisms can increase or decrease drug sensitivity.
The main concern of polypharmacy in the elderly is adverse drug reactions. The adverse drug events not only are the cause for falls, fractures, cognitive dysfunction, postural hypotension, electrolyte disorders and cardiac failure, but also account for about 23% of hospital admissions in the elderly (Brazeau 2001). Drug interactions are responsible for 15-20% of these adverse reactions (Brazeau 2001). Studies have shown that the incidence of adverse drug interactions increases